rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-009367
  • CASE REPORT

Use of heparin in aortic dissection: beware the misdiagnosis of acute pulmonary embolism

  1. Daniel Weinberg
  1. Keele University Medical School, Stoke-on-Trent, UK
  1. Correspondence to Yash Sinha, yashashwisinha{at}hotmail.com

Summary

We present a case which highlights the diagnostic difficulties between a Stanford type A aortic dissection (AD) and a pulmonary embolism (PE) and the impact it has on subsequent management. A 75-year-old man presenting with chest pain, shortness of breath and dizziness was initially suspected of having a PE and started on low-molecular-weight-heparin (LMWH). The patient was correctly diagnosed afterwards with CT of the chest to have an aortic dissection. The detrimental use of LMWH may have caused a propagation of the dissection and delayed surgical intervention of an acutely life-threatening condition. When the diagnosis is unclear, the early use of CT can help differentiate AD from PE. This in-turn can guide the management as well as the use of LMWH, which should be avoided until the correct diagnosis is confirmed.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article